Added ADHD drug cautions

FDA urges use of easy-to-read guides to supplement label warnings

February 22, 2007|By Jonathan D. Rockoff | Jonathan D. Rockoff,Sun reporter

WASHINGTON -- Makers of Ritalin, Adderall, Strattera and other drugs that treat attention deficit hyperactivity disorder were advised by the government yesterday to give patients and their parents an additional warning that those medicines can cause serious psychiatric and heart problems, including sudden death.

Patients would receive two-page "medication guides" upon picking up a prescription. The guides warn about possible side effects and urge patients to notify doctors immediately after any sign of heart or psychiatric problems, such as chest pain, shortness of breath, fainting or hallucinations.

Dr. Tom Laughren, director of psychiatry products at the Food and Drug Administration, emphasized that the move was precautionary and should not frighten patients away from taking the drugs, which he said were safe. He expected the manufacturers of the 15 drugs to comply with the request within the next 30 days.

An estimated 3.3 million children and 1.5 million adults take ADHD drugs, whose sales exceed $3.5 billion a year. Their use has been dogged by concerns about overuse in children and side effects. The latter concerns were prompted by scattered reports of children dying suddenly. Some of the children were later found to have had heart defects.

The latest action expands on a move the government made last year, when the FDA asked manufacturers to revise ADHD drug labels to alert prospective patients with heart problems and to warn of hallucinations in one child out of a thousand.

Dr. Richard L. Gorman, an Ellicott City pediatrician who served on an FDA advisory panel that recommended the warnings about ADHD drugs, said the medication guides "are in line with" what the committee recommended.

Gorman said parents must pay close attention to their children's reactions to the drugs because children could take them for years.

Laughren said it took until now to work out the wording of the medication guides, which are more simply worded than drug labels. Companies may tweak the language that the FDA proposed, he added.

More than 2,500 children who took ADHD drugs went to emergency rooms in 2004, and about a quarter of them had serious heart or blood pressure problems, the Centers for Disease Control and Prevention reported last year.

Twenty-five deaths linked to the drugs - 19 involving children - were reported to the FDA from 1999 to 2003. Fifty-four strokes, heart attacks and other heart issues also were reported; some of those patients had previous heart conditions.

The proposed guides warn that the drugs have been linked to stroke and heart attacks in adults and sudden death in patients with heart problems or defects. The guides say some children and teenagers said they had heard voices, grown suspicious or become manic after taking the drugs.

Patients are urged to give doctors a full history of cardiovascular or mental problems and tell physicians if they take antidepressants, seizure medicines or blood thinners, the FDA advises. It says ADHD drugs shouldn't be taken by patients with heart disease, blood pressure problems, hyperthyroidism or glaucoma.

jonathan.rockoff@baltsun.com

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.